Oral side effects of medications
Some medicines have side effects that can affect the mouth.
Let your dentist know about all the medications you are taking, including over-the-counter products, vitamins and supplements. That way they can be on the lookout for any problems these may cause.
Check the information leaflet that comes with your medication to see if oral health problems are listed as a side-effect. Talk to your doctor about whether a different medication without this side effect might be suitable for you.
Medication causing dry mouth (xerostomia)
Many drugs can reduce saliva in the mouth making it dry, This condition is called dry mouth or xerostomia.
As well as being uncomfortable, a lack of saliva makes infections and gum disease more likely, as well as bad breath and problems with taste and swallowing.
Some medications with dry mouth as a possible side-effect include:
Medication causing fungal infection
The fungal infection oral thrush can be cause by medications and treatments, including:
Medication causing gum swelling
Gum swelling, also called gingival overgrowth or gingival hypertrophy, can be a side-effect of:
Medication causing inflammation of the lining inside of the mouth (mucositis)
Inflammation of the moist tissue lining the mouth and digestive tract is called mucositis.
This can be a side-effect of chemotherapy drugs or radiotherapy for cancer.
Medication causing mouth ulcers
These can be a side-effect of chemotherapy.
Medication causing taste changes
Taste changes are called dysgeusia. This can include a metallic taste in the mouth. Medications with this as a side-effect include:
- Antifungal medication
- Nicotine replacement therapy (lozenges and oral spray)
Some medication can cause tooth discolouration, including:
- Blood pressure medication.